Illinois, 2012

Hail in Illinois, June 28, 2012

June 28, 2012 · NWS LOT · 12 events in 3 counties and zones

A weak surface trough dropped across northern Illinois during the evening of June 28th. Triple digit heat led to extreme instability over the area, and explosive growth of thunderstorms occurred as they moved across the Chicago Metro area dropping large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A weak surface trough dropped across northern Illinois during the evening of June 28th. Triple digit heat led to extreme instability over the area, and explosive growth of thunderstorms occurred as they moved across the Chicago Metro area dropping large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 2:54 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 2:54 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT THU JUN 28 2012

.DISCUSSION...
351 PM CDT

MAIN FORECAST CHALLENGES REMAIN BOTH IN THE NEAR TERM AND OVER THE
NEXT SEVERAL DAYS...WITH TEMPERATURE TRENDS AND PRECIP CHANCES
CONTINUING TO BE ISSUES WARRANTING CLOSE MONITORING.

IN THE NEAR TERM...THE MAIN STORY IS THE HEAT AND HEAT INDEX
VALUES CURRENTLY BEING REPORTED ACROSS THE CWA. WITH A VERY WARM
AIRMASS IN PLACE ACROSS THE REGION...TEMPERATURES HAVE SOARED INTO
THE UPPER 90S WITH SOME LOCATIONS REACHING THE 100 DEGREE MARK
OVER THE LAST COUPLE OF HOURS. TEMPERATURES HAVE BEEN ON TRACK FOR
MOST OF THE DAY...BUT WHAT HAS BEEN MORE SIGNIFICANT TODAY ARE THE
DEWPOINTS OUT AHEAD OF AN APPROACHING SURFACE TROUGH AND
ASSOCIATED COLD FRONT. AS WAS EXPECTED...MOISTURE POOLING OUT
AHEAD OF THIS SURFACE FEATURE HAS RESULTED IN A SIGNIFICANT
INCREASE IN DEWPOINTS WITH LOW TO MID 70S BEING REPORTED ACROSS
NORTHERN ILLINOIS AND EVEN SOME UPPER 70 DEWPOINT AIR BEING
REPORTED. THIS HAS RESULTED IN HEAT INDEX VALUES RIGHT AROUND 110
FOR MANY LOCATIONS IN THE CWA...WITH RELIEF COMING MORE TOWARDS
THE EARLY EVENING. STRONGER WEST SOUTHWEST FLOW OUT AHEAD OF THIS
SURFACE TROUGH HAS HELD THE LAKE BREEZE AT BAY TODAY...WITH NO
LAKE COOLING THUS FAR TODAY OUTSIDE OF FAR NORTHEAST LAKE COUNTY
IN ILLINOIS WHERE THIS BREEZE HAS FINALLY MADE SOME INWARD PUSH.
LATEST TIMING OF LAKE BREEZE AS WELL AS LATEST SHORT TERM
GUIDANCE....INDICATING THAT THIS BREEZE WOULD CONTINUE INLAND FOR
THE REMAINING PORTIONS OF NORTHEAST ILLINOIS BY THE 21-22Z TIME
FRAME WITH TEMPERATURES THEN FALLING IN THE 80S.

AFTER SOME COOLING TONIGHT POST FROPA...LOW TEMPERATURES IN THE
LOW TO MID 70S EXPECTED. ALTHOUGH A FRONT WILL PUSH THROUGH THIS
EVENING...TEMPERATURES TOMORROW ON THE BACKSIDE OF THIS SYSTEM
WILL NOT NECESSARILY BE TOO MUCH LOWER. 850 TEMPS IN THE RANGE OF
20-22C WILL BE EXPECTED TOMORROW WITH TEMPERATURES EXPECTED TO
RISE ONCE AGAIN BACK INTO THE 90S WITH UPPER 90S POSSIBLE ACROSS
THE SOUTHERN CWA...WITH LAKE COOLING KEEPING AREAS NEAR THE LAKE
IN THE 80S. THE MAIN DIFFERENCE ON FRIDAY WILL BE WITH THE SURFACE
DEWPOINTS WHERE DAYTIME MIXING WILL ALLOW FOR DEW POINTS TO FALL
INTO THE LOWER 60S AND UPPER 50S BY THE EARLY AFTERNOON. THIS WILL
HELP KEEP HEAT INDEX VALUES LOWER THAN TODAY BUT STILL IN THE 90S.
AN AREA WORTHY TO MONITOR WILL BE THE EXTREME SOUTHERN PORTION OF
THE CWA WHERE TEMPERATURES ARE EXPECTED TO BE THE HIGHEST. THE
FRONT WHICH WILL PUSH THROUGH THIS EVENING WILL STALL ACROSS THE
REGION TONIGHT INTO FRIDAY WITH DEWPOINTS SOUTH OF THIS FRONT
STILL STAYING AROUND 70. THIS COULD PROVIDE HEAT INDEX VALUES OF
100-105 SOUTH OF A LINE FROM FAIRBURY IN ILLINOIS EAST TO FOWLER
IN INDIANA. THEN FOR THE REMAINDER OF THE WEEKEND...THERE DOESNT
APPEAR TO BE ANY RELIEF IN SIGHT AS TEMPERATURES ARE EXPECTED TO
RISE INTO THE 90S BUT WITH LAKE BREEZE DEVELOPMENT EXPECTED TO
ALLOW FOR LAKE COOLING.

QUESTIONS STILL REMAIN FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON INTO THE EVENING. THIS SIGNIFICANT WARMING
HELPING TO KEEP A CAP IN PLACE...LIMITING OVERALL DEVELOPMENT LATE
THIS AFTERNOON AS CAN BE SEEN LATEST RADAR IMAGERY WITH ONLY
ISOLATED SHOWERS NOTED. THERE DOES REMAIN AN OUTSIDE POSSIBILITY
INTO THE EARLY EVENING AS THIS TROUGH PUSHES THROUGH...WEAK MID
LEVEL FEATURE SHIFTS OVERHEAD...AND SOME WEAK COOLING ALLOW FOR
THE CAP TO BRIEFLY BREAK. ALTHOUGH CHANCES ARE DIMINISHING THIS
AFTERNOON...THERE DOES REMAIN A POSSIBILITY FOR THUNDERSTORMS
ACROSS FAR NORTHEAST ILLINOIS AND NORTHWEST INDIANA. WITH STRONG
INSTABILITY IN PLACE AND STRONGER WESTERLIES OVERHEAD...ANYTHING
THAT DOES DEVELOP STILL HAS THE POTENTIAL TO PRODUCE STRONG WINDS
AND LARGE HAIL. ANY CHANCES FOR THESE THUNDERSTORMS WILL DIMINISH
RAPIDLY INTO THE 7PM TIME FRAME THIS EVENING. AS A BOUNDARY WILL
REMAIN IN PLACE TONIGHT INTO FRIDAY AS WELL AS INTO THE
WEEKEND...THUNDERSTORM CHANCES ARE WARRANTED IN THE FORECAST.
DEVELOPMENT TONIGHT TO THE WEST OF THE CWA...COULD SHIFT EASTWARD
BY EARLY FRIDAY MORNING WITH SIMILAR SCENARIOS CONTINUING INTO THE
WEEKEND WITH THIS FRONT IN PLACE AND NORTHWEST FLOW USHERING IN
SEVERAL WAVES OF ENERGY.

RODRIGUEZ

&&

.CLIMATE...
908 PM CDT

...RECORD OR NEAR RECORD HIGHS POSSIBLE FOR THURSDAY JUNE 28TH...

THE CURRENT FORECAST HIGH IS 100 DEGREES FOR CHICAGO-OHARE AND 99 DEGREES
FOR ROCKFORD ON THURSDAY.

RECORD HIGHS FOR THURSDAY JUNE 28TH:

CHICAGO: 101/1971
ROCKFORD:103/1934

ALL-TIME JUNE RECORD HIGHS:

CHICAGO:  104...6/20/1988.
ROCKFORD: 106...6/1/1934.

ALL-TIME RECORD HIGHS:

CHICAGO:  105...7/24/1934
ROCKFORD: 112...7/14/1936

MDB/JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* LAKE BREEZE TURNING WINDS NORTHEASTERLY.
* POTENTIAL FOR THUNDERSTORMS...WITH GREATEST THREAT BETWEEN
  22-00Z ALONG AND JUST BEHIND COLD FRONT. BMD

//DISCUSSION...UPDATED 18Z...

A COLD FRONT IS PUSHING ACROSS NORTHERN ILLINOIS THIS AFTERNOON WITH
WINDS VEERING TO THE NORTHWEST AND TAPERING SOME IN THE FRONTAL
TROUGH. WEAKENING WINDS SHOULD ALLOW A LAKE BREEZE TO DEVELOP AND
PUSH INLAND ACROSS THE CHICAGO AREA THIS AFTERNOON OR EVENING
TURNING WINDS TO THE NORTHEAST...THOUGH TIMING IS STILL SOMEWHAT
UNCERTAIN. THE STRENGTHENING LOW LEVEL CONVERGENCE IN COMBINATION
WITH BROAD SCALE ASCENT ASSOCIATED WITH A SHORTWAVE PUSHING ACROSS
IOWA MAY ALLOW CAPPING INVERSION TO ERODE LEADING TO DEEP CONVECTION
OVER THE AREA. THE BEST WINDOW OF OPPORTUNITY APPEARS TO FALL WITHIN
21-00Z TIMEFRAME OVER THE CHICAGO AREA. GIVEN THE STRENGTH OF THE
CAP THOUGH...THERE IS A GREAT DEAL OF UNCERTAINTY ON THUNDERSTORM
DEVELOPMENT. SHOULD THUNDERSTORMS DEVELOP...COVERAGE SHOULD REMAIN
ISOLATED TO WIDELY SCATTERED MEANING THAT ALL AREAS WILL NOT BE
IMPACTED. GIVEN THE INTENSE INSTABILITY AND 40-50KT SHEAR VALUES...ANY
THUNDERSTORM COULD QUICKLY BECOME SEVERE WITH STRONG WINDS AND LARGE
HAIL POSSIBLE.

LATER TONIGHT...HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION
WITH WINDS WEAKENING AND BECOMING VARIABLE. NO SIGNIFICANT
WEATHER IS EXPECTED OVERNIGHT. WIND DIRECTION IS A LITTLE
UNCERTAIN EARLY ON FRIDAY AS THE HIGH MOVES EAST ACROSS THE
AREA...BUT SPEEDS SHOULD BE FAIRLY LIGHT. THROUGH THE DAY EXPECT
WINDS TO TREND TO SOUTHERLY THEN SOUTHWEST AND INCREASE AS THE
HIGH MOVES AWAY...EXCEPT IN CHICAGO AREA WHERE A LAKE BREEZE MAY
KEEP WINDS EASTERLY. BMD

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM TO HIGH CONFIDENCE IN WIND DIRECTION TRENDS...MEDIUM
  CONFIDENCE ON TIMING OF LAKE BREEZE.
* LOW CONFIDENCE ON THUNDERSTORM EVOLUTION THIS AFTERNOON...TSRA
  POSSIBLY DEVELOPING OVERHEAD WITH BEST WINDOW BETWEEN 22-00Z.
* HIGH CONFIDENCE IN VFR CONDITIONS OVERNIGHT.
* LOW TO MEDIUM CONFIDENCE IN WIND DIRECTION FRIDAY MORNING...HIGH
  CONFIDENCE IN LIGHT WIND SPEEDS. BMD

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR. SLIGHT CHANCE TSRA.

SATURDAY...VFR. CHANCE TSRA.

SUNDAY...VFR. CHANCE TSRA EARLY.

MONDAY...VFR. SLIGHT CHANCE TSRA.

TUESDAY...VFR. SLIGHT CHANCE TSRA.

WEDNESDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
246 PM CDT

A COLD FRONT MOVING S DOWN FAR SOUTHERN LAKE MI AT MID AFTERNOON
WILL CONTINUE SLOWLY TOWARD THE OHIO VALLEY BEFORE BECOMING
STATIONARY ACROSS CENTRAL IL AND SOUTHERN IN FRI. A MODERATE NW
BREEZE WILL FOLLOW THE COLD FRONT TONIGHT BEFORE BACKING TO THE
SW DURING FRI AS A WEAK RIDGE OF HIGH PRESSURE OVER THE DAKOTAS
AND UPPER MS VALLEY WILL WEAKEN AS IT SPREADS SE ACROSS THE
SOUTHERN LAKES REGION. WINDS WILL BE LIGHT SAT THROUGH MON NIGHT
WITH WEAK HIGH PRESSURE OVER THE WESTERN LAKES REGION. LOW
PRESSURE MOVES NE FROM THE DAKOTAS TO WESTERN ONTARIO MON AND MON
NIGHT THEN E ACROSS ONTARIO TUE AND TUE NIGHT. S TO SW WINDS WILL
INCREASE MODESTLY ON TUE AHEAD OF A COLD FRONT THAT WILL BE
MOVING THROUGH THE UPPER GREAT LAKES REGION LATE TUE NIGHT AND
WED.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM THURSDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     THURSDAY.

LM...NONE.
&&
Hazardous weather outlook, Jun 28, 3:51 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 PM CDT THU JUN 28 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
451 PM CDT THU JUN 28 2012 /551 PM EDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AN AIR POLLUTION ACTION DAY CONTINUES TONIGHT FOR THE GREATER
CHICAGO METROPOLITAN AREA AND PORTIONS OF NORTHWEST INDIANA.

A NARROW WINDOW OF ISOLATED THUNDERSTORMS REMAINS MAINLY FOR AREAS
IN FAR NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA ALONG AND
SOUTH OF A LINE FROM AMBOY TO CHICAGO THROUGH EARLY THIS EVENING
AS A COOL FRONT SAGS ACROSS THE AREA. WHILE THUNDERSTORMS ARE NOT
EXPECTED TO BE WIDESPREAD...ANY STORM WHICH MAY FORM WOULD HAVE
THE POTENTIAL TO PRODUCE SEVERE WEATHER INCLUDING WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES WILL REMAIN IN THE 90S AWAY FROM THE LAKE MICHIGAN
SHORE THROUGH THE WEEKEND. AFTERNOON PEAK HEAT INDEX VALUES OF
AROUND 100 DEGREES ARE EXPECTED MAINLY SOUTH OF INTERSTATE 80
FRIDAY AND SATURDAY.

AN AIR POLLUTION ACTION DAY HAS BEEN DECLARED FRIDAY FOR THE
GREATER CHICAGO METROPOLITAN AREA AND PORTIONS OF NORTHWEST
INDIANA.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY. SOME OF THESE
STORMS COULD BE STRONG...WITH THE STRONGEST STORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM
AMBOY TO CHICAGO IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
451 PM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...STORMS
THAT DO FORM COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOTS
AND HAIL TO 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
451 PM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS
EVENING MAINLY OVER CENTRAL AND SOUTHERN LAKE MICHIGAN. SOME
STORMS COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Kane

When
June 28, 4:07 PM CST to 4:19 PM CST
Where
Kane County, 2.11 mi NW of Elgin to 0.94 mi SE of Elgin
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
42.049, -88.312

Numerous reports of large hail were received from Elgin. Average hail was nickel size with the largest up to ping pong ball size. Hail caused denting in cars and shredded leaves.

Hail, Cook

When
June 28, 4:25 PM CST to 4:28 PM CST
Where
Cook County, 1.03 mi W of Bartlett
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.000, -88.200

Hail, Cook

When
June 28, 5:53 PM CST to 5:57 PM CST
Where
Cook County, 0.66 mi SW of Alsip
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.663, -87.739

Hail up to the size of golf balls was reported near Interstate 294 and Cicero Avenue.

Hail, Cook

When
June 28, 5:56 PM CST to 5:59 PM CST
Where
Cook County, 0.55 mi N of Palos Gardens
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.678, -87.778

Hail, Cook

When
June 28, 6:00 PM CST to 6:05 PM CST
Where
Cook County, 0.92 mi S of Chicago Howell Arpt to 0.5 mi SW of Crestwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.637, -87.747

Golf ball size hail was reported from Midlothian Turnpike and Laramie Boulevard to Cicero Avenue and 147th Street.

Hail, Cook

When
June 28, 6:05 PM CST to 6:12 PM CST
Where
Cook County, 0.86 mi SW of Berger to South Holland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.610, -87.610

Hail, Cook

When
June 28, 6:17 PM CST to 6:20 PM CST
Where
Cook County, 2.17 mi NE of Burnham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.652, -87.540

Nickel size hail was reported at 135th Street and Avenue O.

Hail, Cook

When
June 28, 6:21 PM CST to 6:25 PM CST
Where
Cook County, Lansing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -87.550

Hail, Cook

When
June 28, 6:33 PM CST to 6:38 PM CST
Where
Cook County, Orland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -87.870

Hail, Cook

When
June 28, 6:39 PM CST to 6:41 PM CST
Where
Cook County, 0.74 mi NW of Homewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.557, -87.660

Quarter size hail fell at 183rd Street and Highland Avenue.

Hail, Will

When
June 28, 6:42 PM CST to 6:45 PM CST
Where
Will County, 0.48 mi S of Arbury Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.543, -87.851

Dime size hail fell at 191st Street and La Grange Road.

Hail, Will

When
June 28, 7:17 PM CST to 7:21 PM CST
Where
Will County, Crete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -87.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391720, 391721, 391723, 391724, 391726, 391728, 392072, 392073, 392076, 392077, 392082, 392087.